Tennessee, 2011

Damaging Wind in Tennessee, February 27, 2011

February 27, 2011 · NWS OHX · 1 event in 1 county or zone

A severe thunderstorm developed over Houton County during the afternoon hours on Sunday, February 27th. This severe thunderstorm produced thunderstorm wind damage just south of Erin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A severe thunderstorm developed over Houton County during the afternoon hours on Sunday, February 27th. This severe thunderstorm produced thunderstorm wind damage just south of Erin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Feb 27, 3:18 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Feb 27, 3:18 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
318 PM CST SUN FEB 27 2011

.SHORT TERM...

...SEVERE WEATHER OUTBREAK EXPECTED OVERNIGHT INTO MONDAY...

COMBINATION OF SEASONALLY HIGH SFC BASED INSTABILITY(500-1000
J/KG RANGE) AND A STRONGLY SHEARED WIND PROFILE WILL SET THE STAGE
FOR A POSSIBLE SIGNIFICANT SEVERE WEATHER OUTBREAK IN THE MID
STATE. THE LACKING INGREDIENT FOR SEVERE IS FAVORABLE DIURNAL
TIMING AS ACTIVITY LOOKS TO PRIMARILY AFFECT US MONDAY MORNING. COOL
SEASON EVENTS AROUND HERE HAVE FREQUENTLY OCCURRED OUTSIDE OF
"PRIME" DAYTIME HEATING HOURS HOWEVER...SO THIS MAY NOT BE TOO BIG
A LIMITING FACTOR.

EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EARLY
TONIGHT MAINLY NORTHWESTERN 1/3 OF MIDDLE TN AS LLJ STRENGTHENS AND
INSTABILITY REMAINS. MAIN ACTION THEN LOOKS TO OVERSPREAD THE MID-
STATE IN THE 4-6 AM (FAR WEST) TO 12-2 PM (FAR EAST) TIME FRAME AS
FRONT APPROACHES. DISCRETE/SUPERCELLULAR CONVECTION WILL BE
POSSIBLE WITH WIDESPREAD WIND DAMAGE EXPECTED AND A FEW TORNADOES
POSSIBLE. CONVECTION WILL LIKELY EVOLVE INTO A SQUALL LINE AS IT
MOVES TOWARD THE PLATEAU.

EXPECT SOME LOCALLY HEAVY RAIN BUT FLOOD THREAT APPEARS BEST TO
OUR NORTH WHERE HIGHER RAINFALL TOTALS ARE EXPECTED. WILL INCLUDE
MENTION OF HEAVY RAIN POTENTIAL IN THE HWO BUT NOT ISSUE AN FFA AT
THIS TIME.

LITTLE CHANGE MADE TO THE REST OF THE PREV FCST. STAYED RELATIVELY
CLOSE TO MAV TMPERATURES THROUGHOUT.

.LONG TERM...

A BRIEF LULL IN THE ACTION FROM THE SHORT TERM BEGINNING 00Z WED.
SFC WINDS STRUGGLE TO RETURN SOUTHERLY AND ENRICH THE LOW LEVELS
WITH GOOD MOISTURE THRU THURSDAY NIGHT. DRIER AIR SHOULD CLEAR SKIES
ENOUGH TO ALLOW FOR DECENT DAYTIME HEATING WED AND THUR INTO THE LOW
60S. LOW LEVEL HIGH PRESSURE WILL MOVE OFF THE EASTERN SEABOARD BY
00Z FRIDAY AND AN APPROACHING SHORTWAVE UL TROUGH WILL CREATE A
RETURN TO MOIST SOUTHERLY FLOW BRINGING THE BEST CHANCES FOR POPS BY
SATURDAY. BY 18Z SAT...GFS SOLUTIONS PUSH THE SW INTO WESTERN TN.
60+ KT 850MB FLOW AND A STOUT PRE FRONTAL TROUGH...NOT TO MENTION
GOOD UPPER LEVEL SUPPORT..SHOULD PROVIDE THE SCENARIO FOR DECENT
TSRA CHANCES SATURDAY AFTERNOON. HAVE KEPT CHC POPS AT THE MOMENT
ALLOWING FOR SOME ANTICIPATED CHANGES IN DAY 7 MODEL DEPICTIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      71  62  68  35 /  60  90  90  05
CLARKSVILLE    70  62  63  30 /  60  90  80   0
CROSSVILLE     66  60  66  33 /  50  60  90  20
COLUMBIA       72  63  70  36 /  50  60  90  05
LAWRENCEBURG   73  62  71  36 /  40  60  90  05
WAVERLY        72  62  66  31 /  60  80  80  05

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

JOHNSTONE/BOUCHER
Hazardous weather outlook, Feb 27, 12:57 PM CST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1257 PM CST SUN FEB 27 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-281200-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
1256 PM CST SUN FEB 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

WARM...MOIST...AND UNSTABLE AIR WILL BE MOVING INTO THE MID
STATE. SCATTERED THUNDERSTORMS WILL OCCUR TODAY. A FEW COULD BE
BRIEFLY SEVERE THIS AFTERNOON...ESPECIALLY NEAR THE TENNESSEE RIVER.
HAIL UP TO 1 INCH IN DIAMETER AND WIND GUSTS TO 60 MPH WILL BE
POSSIBLE. AN ISOLATED TORNADO COULD OCCUR IN THE FAR WESTERN
COUNTIES.

THE RISK FOR SEVERE WEATHER WILL INCREASE ACROSS THE AREA THROUGH
TONIGHT. THE MOIST AND UNSTABLE AIR WILL COMBINE WITH STRONG WIND
SHEAR. DAMAGING WINDS...LARGE HAIL...AND TORNADOES WILL BE POSSIBLE
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

A MAJOR SEVERE WEATHER OUTBREAK IS EXPECTED FOR THE MID STATE
MONDAY. THE STORM PREDICTION CENTER HAS PLACED THE AREA UNDER
A MODERATE RISK FOR SEVERE WEATHER...INCLUDING DAMAGING
WINDS...HAIL AND TORNADOES. CLUSTERS OF SEVERE STORMS ARE
EXPECTED AS WELL AS A SQUALL LINE ALONG THE COLD FRONT. FOR AREAS
WEST OF INTERSTATE 65...MOST OF THE SEVERE WEATHER WILL OCCUR
MONDAY MORNING. FOR AREAS TO THE EAST OF I 65 INCLUDING THE
CUMBERLAND PLATEAU...THE SEVERE WEATHER POTENTIAL WILL LINGER
THROUGH MID AFTERNOON.

IN ADDITIONAL TO SEVERE WEATHER...HEAVY DOWNPOURS MAY CAUSE
LOCALIZED FLASH FLOODING...ESPECIALLY FOR AREAS ALONG AND NORTH OF
I 40 WHERE THE GROUND REMAINS SATURATED FROM RECENT RAINFALL.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS WILL BE NEEDED TONIGHT AND
MONDAY.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

13

In the hours before

Special weather statement, Feb 27, 11:53 AM CST, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1153 AM CST SUN FEB 27 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-280400-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...CAMDEN...ERIN...
WAVERLY...DICKSON...ASHLAND CITY...NASHVILLE...LEBANON...
MOUNT JULIET...HARTSVILLE...CARTHAGE...GAINESBORO...COOKEVILLE...
LIVINGSTON...JAMESTOWN...LOBELVILLE...CENTERVILLE...HOHENWALD...
FRANKLIN...BRENTWOOD...COLUMBIA...LEWISBURG...MURFREESBORO...
WOODBURY...SMITHVILLE...SPARTA...CROSSVILLE...SHELBYVILLE...
TULLAHOMA...MANCHESTER...MCMINNVILLE...ALTAMONT...SPENCER...
WAYNESBORO...LAWRENCEBURG...PULASKI
1153 AM CST SUN FEB 27 2011

...SEVERE WEATHER INCLUDING TORNADOES EXPECTED TONIGHT AND
MONDAY...

ANOTHER ROUND OF SEVERE WEATHER IS EXPECTED ACROSS MIDDLE TENNESSEE
TONIGHT INTO MONDAY. THE STORM PREDICTION CENTER HAS PLACED ALL OF
MIDDLE TENNESSEE UNDER A MODERATE RISK FOR SEVERE WEATHER LATE
TONIGHT INTO MONDAY.

INCREASINGLY WARM AND UNSTABLE AIR WILL HELP GENERATE SCATTERED
THUNDERSTORMS TODAY THROUGH MONDAY. THE RISK FOR SEVERE WEATHER WILL
INCREASE TONIGHT AND MONDAY AS A STRONG LOW PRESSURE SYSTEM AND COLD
FRONT APPROACH THE AREA. CONDITIONS WILL BECOME FAVORABLE FOR
DAMAGING WINDS...LARGE HAIL...AND A FEW TORNADOES.

THE PEAK TIME FOR SEVERE WEATHER WILL BE FROM LATE TONIGHT THROUGH
EARLY AFTERNOON MONDAY. IN ADDITION TO STORMS AHEAD OF THE FRONT...A
SQUALL LINE WILL LIKELY ACCOMPANY THE COLD FRONT PASSAGE ITSELF. DRY
AND COLDER WEATHER WILL THEN MOVE IN BY MONDAY NIGHT.

NOW IS A GOOD TIME TO REVIEW YOUR SEVERE WEATHER SAFETY RULES.
PLAN WHERE YOU WILL GO IF SEVERE WEATHER OR A TORNADO APPROACHES
YOUR LOCATION.

JOHNSTONE/HERRON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Houston

When
February 27, 4:23 PM CST
Where
Houston County, 1.31 mi WNW of Pollard
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.290, -87.700

A tree was downed on power lines two miles south of Erin. Details concerning type of damage and cost associated with this damage were unknown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283038.